Apr 17, 2000
In Dec '99 I tested positive with 350 CD4 cells and 350,000 viral load. My doctor put me on Sustiva and Combivir. After eight weeks my CD4 went up to 490 and my viral load dropped to 1,090. When my doctor told me those results, I was relieved, telling her I had been concerned because she'd only put me on Sustiva 200 mg daily (I only started doing my own research on Sustiva after I started my regimen). She was shocked, responding that the pharmacist must've read her scrips wrong (my instructions on the Sustiva bottle said take one pill daily and gave me 30 pills for each month for three months; and I swear I remember my doctor at our first appt. telling me to take the Combivir twice daily and one Sustiva pill before I go to sleep).
Regardless of how the mix-up occurred, my doctor immediately upped the dosage but I was wondering if any resistance might've occurred in those 12 weeks where I was only taking Sustiva 200mg daily and Combivir twice daily. I'm having blood work done this week, four weeks having been on the 600 mg Sustiva dosage, and I'm a little nervous that some kind of resistance might have occurred while on the lesser dosage. Or, because of the good results with only 200mg Sustiva (after 8 weeks viral load dropping from 350,000 to 1,090), should I be looking forward to undetectable? What do you think?
Response from Dr. Holodniy
It's possible that resistance may have developed. Since your viral load was so high to begin with, I would expect your viral load to get to < 50 by 12-16 weeks. If it has not, you may need to intensify the regimen. If it starts to rebound back up, I would get a resistance test, and modify the regimen based on the results.
VL detectable after 2 1/2 yrs
- Black Spots After Getting A Tattoo Worried I Have HIV
- Bronchitis After Sex With Stripper Condom Broke Worried I Have HIV
- Herpes After Sharing Vibrators Worried I Have HIV
- Painful Red Spots After Drinking Water Worried I Have HIV
- Bleeding After Pap Test
- Can My Penis Fall Off From An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.